The Annals of Mathematical Statistics
- Ann. Math. Statist.
- Volume 28, Number 3 (1957), 806-809.
Estimates of the Mean and Standard Deviation of a Normal Population
Several simple estimates of the mean and standard deviation of a normal population are discussed. The efficiencies of these estimates are compared to the sample mean and sample standard deviation and to the best linear unbiased estimates. Little efficiency is lost when simple rather than optimum weights are used. Since moments of the order statistics are now available for samples of sizes $N \leqq 20$ from normal populations  it is a simple matter to find the variances of linear combinations of order statistics. The sample values are denoted $X_1 \leqq X_2 \leqq X_3 \leqq \cdots \leqq X_N$.
Ann. Math. Statist., Volume 28, Number 3 (1957), 806-809.
First available in Project Euclid: 27 April 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Dixon, W. J. Estimates of the Mean and Standard Deviation of a Normal Population. Ann. Math. Statist. 28 (1957), no. 3, 806--809. doi:10.1214/aoms/1177706898. https://projecteuclid.org/euclid.aoms/1177706898